Rauseo A.,Struttura Complessa di Medicina Interna |
Pacilli A.,Struttura Complessa di Medicina Interna |
Viti R.,Struttura Complessa di Medicina Interna |
Palena A.,Struttura Complessa di Medicina Interna |
And 6 more authors.
Giornale Italiano di Diabetologia e Metabolismo | Year: 2015
Diabetes is very common among the elderly. In Italy, more than 20% of people older than 75 suffer from the disease. Many of them are frail, with extensive comorbid conditions, or long-standing diabetes in whom the risk of hypoglycemia is very high. An appropriate multidimensional approach is therefore needed when assessing geriatric syndromes, including frailty, cognitive impairment, poor mobility, reduced vision and hearing, depression, and chronic pain. Although in the last few years the benefits of intensive glucose treatment have been described, it is becoming increasingly clear that over-treatment, particularly in older adults, is a significant problem given the fact that hypoglycemia is related to a number of adverse conditions, including mortality. Consequently, and in the light of a “patient-centered approach”, less stringent A1c goals (such as < 8.0-8.5%) may be appropriate for these patients. The risk of hypoglycemia is highest with insulin and sulphonyl - ureas, mainly glibenclamide. These latter drugs should be avoid in older diabetics. New hypoglycemic agents with a very low risk of hypoglycemia have recently been introduced on the market. This review assesses these drugs and insulin analogs. © 2015 UTET Periodici Scientifici srl. All rights reserved.
Addisonian crisis: A potentially fatal complication of addison's disease often still unrecognized [La crisi addisoniana: Una complicanza del morbo di addison potenzialmente fatale ancora spesso misconosciuta]
Foppiani L.,Struttura Complessa di Medicina Interna |
Cascio C.,Struttura Complessa di Medicina Interna |
Lo Pinto G.,Struttura Complessa di Medicina Interna
Gazzetta Medica Italiana Archivio per le Scienze Mediche | Year: 2015
Addisonian crisis (AC) is a severe complication of Addison's disease (AD) of which may represent the onset or the manifestation of an inadequate replacement therapy, which requires early diagnosis and intensive treatment with iv glucocorticoids and fluids. We report the case of a 70-year-old English man with hypertension, type2 diabetes and AD on replacement therapy with gluco-and mineralocorticoids who, following a febrile gastroenteritis, and subsequent reduced intake/absorption of therapy, developed an AC with severe hypovolemic shock, acute renal failure and hypokalaemia which was not initially recognized as such and therefore was not treated properly. Only afterwards, parenteral therapy with high-dose glucocorticoids together with colloids and crystalloids, potassium and antibiotics led to resolution of the clinical picture and allowed to resume oral replacement therapy. The subsequent appearance of hypertension not controlled by ongoing therapy and associated with plasma renin levels inappropriately in the low/normal range led to the reduction of the dose of mineralcorticoid. A desirable greater awareness in recognizing the symptoms of AC along with the ability in the self-administration of life-saving glucocorticoids by patients with AD, and a greater knowledge of this disease by the medical personnel would lead to the reduction of incidence of AC and to a more appropriate treatment.